, Volume 14, Issue 3, pp 529–545 | Cite as

Strict p-negative type of a metric space

  • Hanfeng Li
  • Anthony Weston


Doust and Weston (J Funct Anal 254:2336–2364, 2008) have introduced a new method called enhanced negative type for calculating a non-trivial lower bound \({\wp_{T}}\) on the supremal strict p-negative type of any given finite metric tree (T, d). In the context of finite metric trees any such lower bound \({\wp_{T} >1 }\) is deemed to be non-trivial. In this paper we refine the technique of enhanced negative type and show how it may be applied more generally to any finite metric space (X, d) that is known to have strict p-negative type for some p ≥ 0. This allows us to significantly improve the lower bounds on the supremal strict p-negative type of finite metric trees that were given in Doust and Weston (J Funct Anal 254:2336–2364, 2008, Corollary 5.5) and, moreover, leads in to one of our main results: the supremal p-negative type of a finite metric space cannot be strict. By way of application we are then able to exhibit large classes of finite metric spaces (such as finite isometric subspaces of Hadamard manifolds) that must have strict p-negative type for some p > 1. We also show that if a metric space (finite or otherwise) has p-negative type for some p > 0, then it must have strict q-negative type for all \({q \in [0, p)}\) . This generalizes Schoenberg (Ann Math 38:787–793, 1937, Theorem 2) and leads to a complete classification of the intervals on which a metric space may have strict p-negative type.


Finite metric spaces Strict p-negative type Generalized roundness 

Mathematics Subject Classification (2000)



Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bekka B., de la Harpe P., Valette A.: Kazhdan’s Property (T), New Mathematical Monographs (No. 11). Cambridge University Press, Cambridge (2008)Google Scholar
  2. 2.
    Berg C., Christensen J.P.R., Ressel P.: Harmonic Analysis on Semigroups (Theory of Positive Definite and Related Functions). In: Graduate Texts in Mathematics, vol. 100. Springer, New York (1984)Google Scholar
  3. 3.
    Benyamini, Y., Lindenstrauss, J.: Geometric Nonlinear Functional Analysis, vol. 1. American Mathematical Society Colloquium Publications 48. American Mathematical Society, Providence (2000)Google Scholar
  4. 4.
    Blumenthal L.M.: A new concept in distance geometry with applications to spherical subsets. Bull. Am. Math. Soc. 47, 435–443 (1941)CrossRefMathSciNetGoogle Scholar
  5. 5.
    Bretagnolle J., Dacunha-Castelle D., Krivine J.L.: Lois stables et espaces L p. Ann. Inst. H. Poincaré Sect. B (N.S.) 2, 231–259 (1966)MathSciNetMATHGoogle Scholar
  6. 6.
    Cayley, A.: On a theorem in the geometry of position. Camb. Math. J. II, 267–271 (1841) [also in The Collected Mathematical Papers of Arthur Cayley, vol. I, pp. 1–4. Cambridge University Press, Cambridge (1889)]Google Scholar
  7. 7.
    Deza, M.M., Laurent, M.: Geometry of cuts and metrics. In: Algorithms and Combinatorics, vol. 15. Springer, Berlin (1997)Google Scholar
  8. 8.
    Doust, I., Weston, A.: Enhanced negative type for finite metric trees. J. Funct. Anal. 254, 2336–2364 (2008) [See arXiv:0705.0411v2 for an extended version of this paper]Google Scholar
  9. 9.
    Doust I., Weston A.: Corrigendum to “Enhanced negative type for finite metric trees”. J. Funct. Anal. 255, 532–533 (2008)CrossRefMathSciNetMATHGoogle Scholar
  10. 10.
    Dranishnikov A.N., Gong G., Lafforgue V., Yu G.: Uniform embeddings into Hilbert space and a question of Gromov. Can. Math. Bull. 45, 60–70 (2002)MathSciNetMATHGoogle Scholar
  11. 11.
    Enflo P.: On a problem of Smirnov. Ark. Mat. 8, 107–109 (1969)CrossRefMathSciNetGoogle Scholar
  12. 12.
    Gromov, M.: Asymptotic invariants of infinite groups. In: Niblo, G.A., Roller, M.A. (eds.) Geometric Group Theory, vol. 2. Proceedings of Symposium Sussex, 1991. London Mathematical Society Lecture Note Series 182, pp. 1–295. Cambridge University Press, Cambridge (1993)Google Scholar
  13. 13.
    Hjorth P.G., Kokkendorff S.L., Markvorsen S.: Hyperbolic spaces are of strictly negative type. Proc. Am. Math. Soc. 130, 175–181 (2002)CrossRefMathSciNetMATHGoogle Scholar
  14. 14.
    Hjorth P., Lisoněk P., Markvorsen S., Thomassen C.: Finite metric spaces of strictly negative type. Linear Algebra Appl. 270, 255–273 (1998)CrossRefMathSciNetMATHGoogle Scholar
  15. 15.
    Junge M.: Embeddings of non-commutative L p-spaces into non-commutative L 1-spaces, 1 < p < 2. Geom. Funct. Anal. 10, 389–406 (2000)CrossRefMathSciNetMATHGoogle Scholar
  16. 16.
    Kelly, J.B.: Combinatorial inequalities. In: Guy, R. et al. (eds.) Combinatorial Structures and their Applications, pp. 201–208. Gordon and Breach, New York (1970)Google Scholar
  17. 17.
    Kelly J.B.: Hypermetric spaces and metric transforms. In: Shisha, O. (eds) Inequalities III, pp. 149–158. Academic Press, New York (1972)Google Scholar
  18. 18.
    Khot, S., Vishnoi, N.: The unique games conjecture, integrability gap for cut problems and embeddings of negative type metrics into ℓ1. In: 46th Annual Symposium on Foundations of Computer Science, pp. 53–62. IEEE Computer Society, New York (2005)Google Scholar
  19. 19.
    Lee, J.R., Naor, A.: L p metrics on the Heisenberg group and the Goemans–Linial conjecture. Preprint,
  20. 20.
    Lennard C.J., Tonge A.M., Weston A.: Generalized roundness and negative type. Mich. Math. J. 44, 37–45 (1997)CrossRefMathSciNetMATHGoogle Scholar
  21. 21.
    Menger K.: Untersuchungen über allgemeine Metrik. Math. Ann. 100, 75–163 (1928)CrossRefMathSciNetMATHGoogle Scholar
  22. 22.
    Menger K.: New foundation of Euclidean geometry. Am. J. Math. 53, 721–745 (1931)CrossRefMathSciNetGoogle Scholar
  23. 23.
    Menger, K.: Géométrie Générale. Mémor. Sci. Math., no. 124. Académie des Sciences de Paris, Gauthier-Villars (1954)Google Scholar
  24. 24.
    Nowak P.: Coarse embeddings of metric spaces into Banach spaces. Proc. Am. Math. Soc. 133, 2589–2596 (2005)CrossRefMATHGoogle Scholar
  25. 25.
    Prassidis, E., Weston, A.: Manifestations of non linear roundness in analysis, discrete geometry and topology. In: Arzhantseva, G., Valette, A. (eds.) Limits of Graphs in Group Theory and Computer Science. Research Proceedings of the École Polytechnique Fédérale de Lausanne. CRC Press, Boca Raton (2009)Google Scholar
  26. 26.
    Schoenberg I.J.: Remarks to Maurice Frechet’s article “Sur la définition axiomatique d’une classe d’espaces distanciés vectoriellement applicable sur l’espace de Hilbert”. Ann. Math. 36, 724–732 (1935)CrossRefMathSciNetGoogle Scholar
  27. 27.
    Schoenberg I.J.: On certain metric spaces arising from euclidean spaces by a change of metric and their imbedding in Hilbert space. Ann. Math. 38, 787–793 (1937)CrossRefMathSciNetGoogle Scholar
  28. 28.
    Schoenberg I.J.: Metric spaces and positive definite functions. Trans. Am. Math. Soc. 44, 522–536 (1938)MathSciNetMATHGoogle Scholar
  29. 29.
    Wells, J.H., Williams, L.R.: Embeddings and extensions in analysis. Ergebnisse der Mathematik und ihrer Grenzgebiete 84 (1975)Google Scholar
  30. 30.
    Weston A.: On the generalized roundness of finite metric spaces. J. Math. Anal. Appl. 192, 323–334 (1995)CrossRefMathSciNetMATHGoogle Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2009

Authors and Affiliations

  1. 1.Department of MathematicsSUNY at BuffaloBuffaloUSA
  2. 2.Department of Mathematics and StatisticsCanisius CollegeBuffaloUSA

Personalised recommendations